Voluntary withdrawalFactors that motivate patients to consider detoxification include lifestyle issues, tangible and intangible personal rewards, and perceptions and attitudes directed towards methadone.
Length of time in treatmentStudies have found the length of time in treatment is predictive of an improved treatment outcome. This relationship was evident for durations between 3 months and 2 years and was linear.
- A significant reduction in heroin use after treatment was only observed for those who spent more than 1 year in MMT.
- Significant reductions in criminality were only observed while patients remained in treatment.
- The findings of multiple observational studies indicate that it is a combination of treatment duration and behaviour change (ceasing heroin use, stable relationship, employment) during treatment which predicts positive post treatment outcomes.
Management of withdrawal from MMT
- Dose reductions should be made in consultation with the patient. Continued reduction in the face of distress is usually counterproductive. It may be appropriate to maintain a patient at a reduced dose for a prolonged period until the patient feels comfortable recommencing the reduction regime.
- During this phase the aim of any intervention is to ensure that the withdrawal process is completed with safety and comfort.
- When a regime of reducing doses of methadone is used to manage withdrawal from heroin or methadone, typically signs and symptoms of withdrawal will begin to rise as the methadone dose falls below 20mg/day, with peak symptoms occurring two to three days after cessation of methadone. Subsidence of the symptoms is slow with studies reporting withdrawal scores not falling below baseline until 10 to 20 days after the cessation of methadone, depending on the duration of the methadone taper.
- Clonidine offers no benefit as an adjunct to a regime of reducing doses of methadone, primarily because of a high incidence of hypotensive side effects when clonidine is used in this way. Clonidine can be given after cessation of methadone.
Voluntary withdrawal schedule
- Recommend reducing dose by 10mg/week to a level of 40mg/day, then 5mg/week. Rates of reduction should be negotiated with patients, and dose changes should occur no more frequently than once a week.
- Abrupt cessation of methadone could be considered from 40mg/day in conjunction with clonidine and symptomatic medications to manage withdrawal signs and symptoms.
Risk of relapse
- Longer duration and greater intensity of pre treatment opioid use is associated with an increased probability of relapse to opioid use after leaving treatment.
- The likelihood of a patient maintaining abstinence after leaving treatment is increased in people who have established drug-free social supports, are in stable family situations, employed, and with good psychological strengths.
Supportive care / after care
- There is evidence from randomised controlled trials that structured after care (compared with assistance on request) reduced the risk of relapse, self reported crime and helped unemployed patients find work.
- Supportive care should be offered for at least 6 months following cessation of methadone.
- For recently discharged patients an automatic fast track for readmission to MMT should be available if needed.
Involuntary withdrawalIt is sometimes necessary to discharge a patient from treatment for the safety or well being of the patient, other patients or staff. This may be the result of
- Violence or threat of violence against staff or other patients
- Property damage or theft from the methadone program.
- Drug dealing on or near program premises
- Repeated diversion of methadone.
Management of involuntary discharge from MMT
- In some instances problems may be resolved by transferring the patient to another program rather than discharging them from methadone.
- Abrupt cessation of methadone or rapid dose reduction may occasionally be warranted in cases of violence, assault or threatened assault against staff or patients.
- Where treatment is interrupted for less severe breaches of clinic rules or for other reasons, patients should, where possible, be withdrawn to 40mg/day according to the above voluntary withdrawal schedule.
- Patients being discharged must be warned about the risks of illicit drug use and informed of other treatment options.
Transfer to naltrexone
- Administration of naltrexone to a patient who is physically dependent on opioids will precipitate a severe withdrawal syndrome.
- MMT patients being transferred to naltrexone should undergo methadone detoxification (see management of detoxification) followed by a 14 day drug free period to allow stored methadone to be eliminated from the body.
- Seek specialist advice if it is not possible to follow this regime.
Transfer to buprenorphineBuprenorphine has a higher affinity for mu receptors than methadone, but has a weaker action at these receptors. Consequently when methadone patients take a dose of buprenorphine, methadone is displaced from the mu receptors.
Patients on low doses of methadone (<30mg) generally tolerate this transfer with minimal discomfort.
Patients on higher doses of methadone may find that replacement of methadone with buprenorphine precipitates transient opioid withdrawal.
Very low doses of buprenorphine (eg 2 mg) are generally not adequate to substitute for methadone while high doses (8 mg or more) are more likely to precipitate withdrawal.
Buprenorphine should not be dispensed within 24 hours of last methadone dose. The first dose of buprenorphine should be delayed as long as possible and ideally until there are signs of withdrawal (lacrimation, rhinorrhoea, and piloerection). Increasing the interval between the last dose of methadone and the first dose of buprenorphine reduces the incidence and severity of precipitated withdrawal. It is important the patient is aware of the reason for the delay in dosing and does not supplement the buprenorphine dose with other opioids (especially heroin) as this will further exacerbate withdrawal.
See the National Buprenorphine Guidelines for further information or seek specialist advice.